Missouri, 2024

Damaging Wind in Missouri, June 4, 2024

June 4, 2024 · NWS EAX · 1 event in 1 county or zone

During the evening hours of June 4th, a storm brought wind damage to the Excelsior Springs area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the evening hours of June 4th, a storm brought wind damage to the Excelsior Springs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 4, 5:19 PM CST, 4 hours 45 minutes earlier. Its key messages:

  • Thunderstorms are expected this evening in much of the area (50 to 85 percent chance). Severe storms cannot be ruled out, with damaging winds and marginally severe hail the main threats.
  • Dry and near-seasonal temperatures expected through the rest of the work week.
  • Chances for storms return this weekend.
Area forecast discussion, Jun 4, 5:19 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Thunderstorms are expected this evening in much of the area
  (50 to 85 percent chance). Severe storms cannot be ruled out,
  with damaging winds and marginally severe hail the main
  threats.

- Dry and near-seasonal temperatures expected through the rest
  of the work week.

- Chances for storms return this weekend.

&&

.DISCUSSION...
Issued at 259 PM CDT Tue Jun 4 2024

Main forecast challenge remains the threat of severe weather
this evening.

A vigorous upper-level trough is moving through the northern
Plains this afternoon, with a surface cold front moving
east/southeast, extending from western Minnesota to northern
Kansas early this afternoon. A few storms have initiated near
the boundary in central Kansas, in advance of a weak
perturbation moving into the central/southern Plains and along
the northern periphery of moderately to strongly unstable air
(2000-3000 J/kg MLCAPE) and in the wake of an instability
minimum in portions of the CWA (via a departing MCV). CAMs
increase coverage of convection gradually through the evening
hours, though how quickly and to what extent remains rather
variable. Recent HRRR simulations are relatively aggressive,
producing scattered convection in northeast Kansas and northwest
Missouri through much of the evening before a somewhat more
organized broken line of convection moves through the CWA later
in the evening. The 12z NAM Nest is similar, though a little
more skittish on convection through mid evening.

One limiting factor to a more substantial severe threat is the
marginal shear in place (e.g., 0-6 km bulk shear < 30 kt). With
low-level winds remaining weak, the tornado threat is quite low;
however, dry midlevels and modest midlevel flow may permit the
development of strong wind gusts with the strongest convective
cores. Additionally, substantial instability should permit the
development of hail in the strongest cores (given what we are
observing to the west), particularly if convection remains
somewhat discrete. The greatest severe threat appears to be from
7 to 11 pm this evening, as the front moves into the CWA and
more substantial instability remains. The severe threat should
gradually diminish with time late in the evening/overnight as
nocturnal stabilization increases and convective outflow becomes
dominant.

The front will sweep through the CWA overnight, with any
precipitation exiting to our south and east by daybreak. The
remainder of the week will be dominated by northwest flow and a
surface high shifting southeastward through the Plains. This
should result in a dry/seasonal/pleasant period for the region.

Eventually, a midlevel ridge in the western U.S. will progress
into the Intermountain West, providing a more favorable track
for ejecting perturbations riding the ridge southeastward into
the Plains. Meanwhile, the surface high should move well to our
southeast by the weekend. This is a setup favorable for MCS
development in the warm season. Models are beginning to
converge on the first of such events occurring Friday night into
Saturday (e.g., the 12z GFS and CMC). The pattern is low-
predictability owing to the low amplitude of the overall upper
flow and potential convective augmentation of the midlevel
vorticity maxima. Nevertheless, with the increasingly favorable
overall pattern, think mention of low-chance (below 40 percent)
PoPs is warranted Friday night and Saturday. Subsequent
perturbations may track farther south (as suggested by
deterministic models), so PoPs are lower later in the weekend.
However, considerable modification to the forecast may occur
given the aforementioned low predictability.

Forecast uncertainty increases further next week as models
diverge in their handling of a weak upper low within the broader
upper ridging to our west. In the evolving pattern, would think
precipitation chances gradually increase, though specific timing
is quite uncertain at this point. Of higher certainty is the
continued near-seasonal temperature forecast given the lack of
high-amplitude ridging and the periodic chances of storms this
weekend onward.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 618 PM CDT Tue Jun 4 2024

VFR conditions expected outside of timeframe for thunderstorms
(~around 02Z-05Z). They are expected to move to the east of the
terminals around midnight tonight. Winds are expected to come from
the southwest before shifting to the north early tomorrow morning.
With the passage of the frontal boundary, skies will gradually clear
out by Wednesday morning. There may be an occasional gust to 20
knots with diurnal mixing tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CMS
AVIATION...Collier
Hazardous weather outlook, Jun 4, 2:16 AM CST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
316 AM CDT Tue Jun 4 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-050830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
316 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected after 5 PM tonight. Large hail
and straight line damaging winds are possible with these storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 4, 5:20 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue Jun 4 2024

MOZ002>004-050000-
Worth MO-Gentry MO-Nodaway MO-
620 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WORTH...NORTHWESTERN
GENTRY AND NODAWAY COUNTIES THROUGH 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins to near Maryville. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maryville, Stanberry, Grant City, Hopkins, Ravenwood, Irena, Barnard,
Conception Junction, Sheridan, Parnell, Pickering, Guilford, Clyde,
Gentry, Arkoe, Worth, Athelstan, and Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9439 4012 9444 4013 9501 4058 9494
TIME...MOT...LOC 2319Z 267DEG 35KT 4060 9487 4027 9489

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Blair

The radar

The Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 4, 10:04 PM CST to 10:06 PM CST
Where
Clay County, 1.08 mi WSW of Excelsior Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.343, -94.248

Report of a large tree limb downed at the Excelsior Springs dog park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170872.